Missouri, 2005

Damaging Wind in Missouri, July 10, 2005

July 10, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 1:37 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 1:37 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN JUL 10 2005

.DISCUSSION...

12Z KSGF SOUNDING INDICATED A SIGNIFICANT INCREASE IN MOISTURE
CONTENT ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS.  THE
COMBINATION OF THIS INCREASE IN MOISTURE AND DAYTIME HEATING HAS
TRIGGERED A FEW SHOWERS AND THUNDERSTORMS FROM ARKANSAS INTO
SOUTHERN MISSOURI.  THERE IS A SLIGHT CHANCE THAT A COUPLE OF THESE
STORMS COULD BECOME MARGINALLY SEVERE.  100 MB MIXED LAYER CAPES
HAVE INCREASED TO AROUND 1200 J/KG...WHILE PRECIPITAL WATER VALUES
HAVE SHOT UP TO OVER 1.50 INCHES ALONG AND SOUTH OF I-44.  DECENT
MID LEVEL MOISTURE WITHIN THE 350 - 600 MB LEVEL WILL ALLOW FOR
ENHANCED UPDRAFTS.  THIS ACTIVITY WILL DISSIPATE LATE THIS AFTERNOON
AS DAY TIME HEATING CONCLUDES.

HURRICANE DENNIS HAS BECOME A MAJOR HURRICANE AND CURRENTLY (1930Z)
MAKING LAND FALL BETWEEN PENSACOLA AND NAVARRE BEACHES IN FLORIDA.
ITS BECOMING MORE LIKELY THAT THE REMNANTS OF DENNIS WILL LIKELY
AFFECT PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI BY TOMORROW
MORNING.  THE WESTERN EXTENT OF THESE SHOWERS AND THUNDERSTORMS IS
STILL SOMEWHAT OF A QUESTION MARK...HOWEVER...THE GFS HAS BEEN VERY
CONSISTENT WITH BRINGING SOME PRECIP AS FAR WEST AS THE HIGHWAY 65
CORRIDOR.  WENT AHEAD AND INCREASED POPS IN THE CATEGORICAL RANGE
FOR SOUTH CENTRAL AND CENTRAL MISSOURI...AND LEFT CHANCE POPS GOING
FOR THE SPRINGFIELD AREA...WITH SLIGHTS BACK TO THE WEST.

HEAVY RAINFALL IS JUST WHAT SOUTH CENTRAL AND CENTRAL MISSOURI NEEDS
AS THIS AREA HAS BEEN DEALING WITH DROUGHT CONDITIONS FOR A COUPLE
OF MONTHS NOW.  DUE TO THE EXTREME DRYNESS OF SOILS AND VEGETATION
IN THIS AREA...I WILL NOT BE ISSUING A FLOOD WATCH.  HOWEVER...I
CANT COMPLETELY RULE OUT A FLASH FLOOD OR TWO IF RAINFALL RATES
BECOME INTENSE.  ALSO...THE DURATION OF THE RAIN COULD CONTINUE INTO
TUESDAY AS THE UPPER RIDGE OVER THE GREAT LAKES AREA CAUSES DENNIS
TO STALL OUT SOMEWHERE OVER THE OHIO AND MID MISSISSIPPI RIVER
VALLEYS.

THE GFS IS SHOWING A SIGNAL THAT A SHORTWAVE WILL ROUND THE WESTERN
EDGE OF THE CLOSED OFF CIRCULATION FROM DENNIS...AND PROVIDE THE
REGION WITH ANOTHER SHOT OF RAIN LATE WEDNESDAY.  GIVEN PRECIPITAL
WATER VALUES IN THE 1.8 OR GREATER RANGE OVER SOUTH CENTRAL AND
CENTRAL MISSOURI...THIS TYPE OF FORCING WOULD DEFINITELY SQUEEZE OUT
ANOTHER GOOD ROUND OF SHOWERS AND THUNDER.

BEYOND THURSDAY AND HEADING INTO THE WEEKEND...THE CIRCULATION
ASSOCIATED WITH DENNIS IS EXPECTED TO GRADUALLY RETROGRADE BACK INTO
THE OZARKS AS A SHEAR AXIS.  I DIDNT RAISE POPS FOR THIS PERIOD FOR
THE SAKE OF CONSISTENCY AND THE LACK OF CONFIDENCE IN THIS
SOLUTION...HOWEVER...THE OVERNIGHT FORECASTER MAY WANT TO TAKE A
SECOND LOOK AT INCREASING POPS FOR THURSDAY INTO THE WEEKEND GIVEN
THE MOISTURE CONTENT EXPECTED ALONG THE SHEAR ZONE.

&&

.AVIATION...

IN THE TAFS...I INCLUDED A VCSH MENTION FOR THE SPRINGFIELD AIRPORT
FOR THIS AFTERNOON.  JOPLIN REMAINS POSITIONED IN THE DRY
AIRMASS...THEREFORE THE JOPLIN AIRPORT SHOULD REMAIN DRY WITH VFR
CONDITIONS THROUGH THE NEXT 24 HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Jul 10, 11:50 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT SUN JUL 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER AREAS OF THE
 MISSOURI OZARKS THIS AFTERNOON.

  DISCUSSION:

 INCREASING MOISTURE CONTENT ALONG WITH AFTERNOON DESTABILIZATION WILL
 TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON. CLOUD TO GROUND
 LIGHTNING WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ITS BECOMING MORE LIKELY THAT SHOWERS AND THUNDERSTORMS ASSOCIATED
 WITH THE REMNANTS OF HURRICANE DENNIS WILL AFFECT PORTIONS OF
 SOUTH CENTRAL AND CENTRAL MISSOURI. THE WESTERN EDGE OF THIS ACTIVITY
 IS STILL QUESTIONABLE...HOWEVER...IT APPEARS AS THOUGH PRECIPITATION
 IS POSSIBLE AS FAR WEST AS AREAS ALONG A LINE FROM BRANSON TO SPRINGFIELD
 TO VERSAILLES. NO SEVERE STORMS ARE EXPECTED. THIS PRECIPITATION WILL
 BEGIN TO AFFECT SOUTHERN MISSOURI MONDAY MORNING...AND CONTINUE INTO
 TUESDAY.  LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 10, 12:57 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN JUL 10 2005

MOZ090-095-102000-
CHRISTIAN-GREENE-
157 PM CDT SUN JUL 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND GREENE COUNTIES
UNTIL 300 PM CDT...

AT 151 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CLEVER AND NEAR REPUBLIC...AND MOVING NORTHWEST AT 10 MPH.

THESE STORMS WILL BE...
  NEAR CLEVER BY 205 PM CDT.
  5 MILES SOUTHWEST OF REPUBLIC BY 220 PM CDT.
  NEAR BILLINGS BY 235 PM CDT.

SMALL HAIL...AND DOWNBURST WINDS OF 40 TO 50 MPH MAY BE POSSIBLE
WITH THESE STORMS. CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL
IS ALSO EXPECTED AS THESE STORMS PASS OVER REPUBLIC AND CLEVER.

BOOKBINDER
Local storm report, Jul 10, 3:34 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SUN JUL 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N CLEVER              37.04N 93.48W
07/10/2005  0.25 INCH        CHRISTIAN          MO   PUBLIC

            VERY HEAVY RAIN LASTING FOR 10 MINUTES REDUCED
            VISIBILITIES TO LESS THAN 1/16 OF A MILE.

FEH

The radar

The Springfield radar (KSGF), 3 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 10, 4:17 PM CST
Where
Greene County, 3 mi SE of Willard
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.267, -93.400

Thunderstorms downed numerous trees along Highway O.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463251.